Articles

Archive for August 4th, 2011

Tylenol: Safe painkiller, or drug of hepatic destruction?

What do Tylenol, Excedrin Extra Strength, Nyquil Cold & Flu, Vicodin, and Anacin Aspirin Free have in common? They all contain the drug acetaminophen. Taking multiple acetaminophen-containing drugs can be risky: while acetaminophen is safe when used at appropriate doses, at excessive doses, it is highly toxic to the liver. Take enough, and you’ll almost certainly end up hospitalized with liver failure. Acetaminophen poisonings, whether intentional or not, are a considerable public health issue. In the USA, poisonings from this drug alone result in 56,000 emergency room visits, 26,000 hospitalizations, and 458 deaths per year. [PDF] This makes acetaminophen responsible for more overdoses, and overdose deaths [PDF], than any other pharmaceutical product.

Last week, Johnson & Johnson announced that it’s lowering the maximum recommended daily dose for its flagship analgesic, Extra Strength Tylenol, from 8 tablets per day (4000mg) to 6 tablets per day (3000mg). Why? According to the manufacturer,

The change is designed to help encourage appropriate acetaminophen use and reduce the risk of accidental overdose.

(more…)

Posted in: Pharmaceuticals, Politics and Regulation, Science and Medicine

Leave a Comment (44) →